It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



TMJ Disorder -TemporoMandibular Joint Message Board
Post New Thread   Closed Thread
LinkBack Thread Tools
Old 08-31-2007, 08:57 AM   #1
Junior Member
(female)
 
Join Date: Aug 2007
Location: not available
Posts: 24
sparkadoodle HB User
Osteoporosis and Bisphosphonates (Fosamax, Actonel, etc.)

Hi all,

Does anyone else on the forum have osteoporosis? Does anyone take biophosphonates, and if so, what have your doctors said about them in conjunction with TMJ?

I've read horror stories about how drugs such as Fosamax and Actonel, have been linked to a terrible condition called osteonecrosis. My understanding is that one should discontinue biophosphonates if undergoing dental procedures of any kind, even for braces, etc. When I started experiencing jaw pain recently, I discontinued taking Actonel. But I'm concerned because I've also read that the half-life of these drugs is very long. (Maybe ten years for Fosamax, less for Actonel?)

Thanks for any info any of you have. If I get any info from my first visit with the TMJ specialist I'll pass it on as well.

 
Old 08-31-2007, 12:24 PM   #2
Junior Member
(female)
 
Join Date: Aug 2007
Location: Surrey, U.K.
Posts: 12
agonysue HB User
Re: Osteoporosis and Bisphosphonates (Fosamax, Actonel, etc.)

Hi
I've been taking Actonel for 2 years (although I've just been changed to Alendronate (I think all patients in the U.K. have for cost reasons), but they're both bisphosphonates. Does anyone know if Alendronate (Alendronic Acid 70mg) has greater or lesser risk of causing osteonecrosis?

I have severe jaw pain and have just seen a maxiofacial surgeon, had an MRI scan last week, see the surgeon again next Friday for results.

I emailed the manufacturers of Actonel last December, and they replied to say I should speak to my doctor! They said most cases of osteonecrosis are related to taking bisphosphonates for cancer, but from what I've read, not all.

I changed dentists recently and she first alerted me to the risk, when she told me I should not have any invasive treatments such as root fillings, except by a specialist aware of the risks. My previous dentist has done some root fillings and extractions over the last couple of years, so I'm just hoping when I get the results of the scan it won't show osteonecrosis, as it does sound pretty horrendous - even worse than TMJD, I think, but I'd be interested to hear what anyone else knows about this.

Last edited by moderator2; 08-31-2007 at 01:32 PM. Reason: do not post anyone's email address for any reason

 
Sponsors Lightbulb
   
Old 08-31-2007, 05:43 PM   #3
Senior Veteran
(female)
 
Join Date: Apr 2004
Location: Rockland County, NY
Posts: 3,278
Thelma-Louise HB UserThelma-Louise HB UserThelma-Louise HB User
Re: Osteoporosis and Bisphosphonates (Fosamax, Actonel, etc.)

The only thing I have seen have been short news items on local news stations reagrding these drugs causing the necrosis and/or jaw related problems. Maybe you can search the web sites of tv networks and look for the info as well as I did come across a study posted on the web regarding this - but can not recall how I found it or the where - it may be that I had read a post in the Dental Problems forum from a member who was having dental problems with this issue (taking Fosomax).

 
Old 08-31-2007, 07:50 PM   #4
Junior Member
(female)
 
Join Date: Aug 2007
Location: not available
Posts: 24
sparkadoodle HB User
Re: Osteoporosis and Bisphosphonates (Fosamax, Actonel, etc.)

Agonysue,
Sorry I can't provide much help....But I wonder if you are taking Fosamax, or something similar to it? I say this because Fosamax is "Alendronate Sodium."

Thelma,
Thanks for your suggestions. I'll keep searching....Unfortunately it seems as though wide-spread recognition of the problem has surfaced so recently that even the experts seem to be still in the process of deciding exactly how to deal with it.

 
Old 09-05-2007, 03:33 PM   #5
Junior Member
(female)
 
Join Date: Aug 2007
Location: not available
Posts: 24
sparkadoodle HB User
Re: Osteoporosis and Bisphosphonates (Fosamax, Actonel, etc.)

There's a helpful discussion of this issue on the HealthBoards.com Osteoporosis forum today for anyone who wants more info.

 
Old 10-26-2007, 12:50 AM   #6
Member
(female)
 
Join Date: Oct 2007
Location: Keller TX USA
Posts: 73
SanDee53 HB User
Re: Osteoporosis and Bisphosphonates (Fosamax, Actonel, etc.)

I have been on Actonel for about 6 months. My stuffed ears started about 4 1/2 mos ago. I asked my Dr if the Actonel could be causing me the problems since it says not to take if undergoing Dental proceedures. I have had fillings and a crown in the last 6 months. He said no, that it refers to reconstructive dentisry. I was on Fosomax to start but the Nurse Practitioner said Fosomax stays in your system for 10 years and switched me to Actonel which she says is in the system for 2 weeks. I Am on this to help my bones and now I read it can hurt them.

 
Old 10-26-2007, 12:30 PM   #7
Junior Member
(female)
 
Join Date: Aug 2007
Location: not available
Posts: 24
sparkadoodle HB User
Re: Osteoporosis and Bisphosphonates (Fosamax, Actonel, etc.)

Hi SanDee,

Thanks for your post.

I haven't gotten any clear answers from any of the doctors/dentists I've talked to about this. It seems as though "the jury is still out," and I really don't think that anyone yet understands all the possible ramifications/interactions.

So far I haven't been concerned about regular dental work (i.e. things like fillings and crowns). But now that I have jaw problems (anteriorly displaced disc without recapture), am undergoing splint therapy, and may have to have surgery for the displaced disc, I've decided on my own to discontinue the Actonel for the time being, since I understand that it will stay in my system for some time after discontinuation. No doubt I'll get **** from my endocrinologist and gynecologist the next time I go in.

Best of luck to you.

 
Old 10-27-2007, 12:32 AM   #8
Veteran
(female)
 
Join Date: Jun 2005
Posts: 301
legallyblondied HB User
Re: Osteoporosis and Bisphosphonates (Fosamax, Actonel, etc.)

Hi.....I am Karen and i was the one that started the discussion on the healthboards under osteoporosis. I have
been on fosamax and have needed it for bone density. I am
a dancer and recently needed my right hip resurfaced so i
could continue to dance. The surgery went well and i am fine.
The surgeon is very conservative with meds but still after a
year out of surgery, he wanted me to stay on the fosamax so
there would be less risk of fracture with my new hip. So i am
still on it but am not happy. I realize the potential for major
problems down the line and i have never had dental problems
but have done much research on the subject. Please do look
under the posts regarding bisphophosphonate and dental
work and osteoporosis. There were a lot of opinions. If
you want to see some good articles go to JADA site or
American Dental Association . Also oral maxillary surgons
association.....Karen

 
Old 10-27-2007, 11:24 AM   #9
Newbie
(female)
 
Join Date: Oct 2007
Location: not available
Posts: 1
Vergie77 HB User
Re: Osteoporosis and Bisphosphonates (Fosamax, Actonel, etc.)

I just discovered this site today and have read all of the post about Fosamax and I have been taking Fosamax D for a month as of today and I am now worried as to whether I should continue taking it or not. I had already read up on it but after hearing from some people about their side effects I am a little worried about continuing taking it.

I have osteopenia and have lost bone in my hips and spine as my bone density test showed about a month and a half ago. I do exercise but not enough and will do better. I just feel confused now about it and would like to hear more good results from taking it.

Thanks,
Vergie77

 
Closed Thread

Similar Threads
Thread Thread Starter Board Replies Last Post
Gerd and Osteoporosis meds --burning chest pivicky Acid Reflux / GERD 2 01-31-2010 09:09 PM
Thyroid Med(Synthroid) Plus Osteoporosis Med (Actonel)Which First in A.M. ? i osteoblast Thyroid Disorders 2 03-06-2008 07:22 AM
Bisphosphonates: Osteoporosis Drugs cause Damaging Eye Inflammation skykeene Eye & Vision 9 08-28-2007 03:16 AM
Dual Therapy for Osteoporosis CrohnieToo Osteoporosis 6 08-04-2006 07:04 PM
Severe Osteoporosis EMS Osteoporosis 18 07-20-2006 09:58 AM




Thread Tools

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is Off
HTML code is Off
Trackbacks are Off
Pingbacks are Off
Refbacks are Off




Sign Up Today!

Ask our community of thousands of members your health questions, and learn from others experiences. Join the conversation!

I want my free account

All times are GMT -7. The time now is 01:10 AM.



Site owned and operated by HealthBoards.comô
Terms of Use © 1998-2014 HealthBoards.comô All rights reserved.
Do not copy or redistribute in any form!